Control Chemotherapy Nausea & Vomiting
New drugs and alternative therapies can help reduce -- or eliminate -- chemotherapy side effects.
Chemotherapy Side Effects: How Serious Are They?
For people who have faced it, chemotherapy-induced nausea and vomiting feel like a lot more than side effects. They can be overwhelming, becoming all you think about.
Chemotherapy can cause a number of types of nausea and vomiting.
Acute nausea and vomiting develops within a few hours of chemotherapy
Delayed nausea and vomiting can start more than 24 hours after treatment
Breakthrough vomiting occurs when you vomit despite being on an antinausea drug
Anticipatory vomiting happens before treatment, and is a learned response to previous treatments
Untreated nausea and vomiting can have serious effects. Nausea can leave you exhausted, anxious, and undernourished.
"It's important to control nausea," says Russell, who is also associate professor of medicine at the University of Southern California School of Medicine in Los Angeles. "If you don't, you might have to lower the doses of the chemotherapy drugs. That's something you want to avoid if at all possible." She says that uncontrolled nausea also makes people give up on their treatment.
Chronic vomiting can also have direct and serious consequences.
"Vomiting can throw off your balance of electrolytes," Syrjala tells WebMD. "Losing fluids can increase the toxicity of the chemotherapy. It can prevent you from going on with your treatment."
Chemotherapy Side Effects: Who's at Risk?
Who's at risk for chemotherapy side effects can depend on what drugs they take -- some are much more likely to cause symptoms than others.
For instance, without preventative treatment, chemotherapy drugs like Adriamycin (doxorubicin) and Platinol (cisplatin) have a greater than 90% chance of causing nausea and vomiting. But drugs like methotrexate or Navelbine (vinorelbine) pose less than a 10% risk.
While the type of medicine is the biggest factor, other things affect your chances of getting sick. Some risk factors are:
- Getting high doses of chemotherapy drugs
- Getting certain chemotherapy drugs intravenously instead of by mouth, since it will be absorbed more quickly
- Getting frequent treatments -- the less time you have to recover between treatments, the greater your risk of nausea
- Being a woman
- Being younger than 50
- Having a history of motion sickness
- Being prone to vomiting when sick
- Not drinking alcohol
Talk to your doctor if you think you might be at higher risk of side effects. He or she might want you to start taking antinausea medicines before beginning chemotherapy.